Alert archive / North Dakota / Wind Advisories in 2022

Wind Advisory 9, NWS Bismarck, ND

February 10, 202232 counties in North Dakota

NWS Bismarck, ND issued this wind advisory at Feb 10, 2022, 2:07 AM MST for 32 counties in North Dakota. It took effect at Feb 10, 2022, 8:00 AM MST. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Feb 10, 2022, 2:07 AM MST (09:07 UTC)
In effect from
Feb 10, 2022, 8:00 AM MST
Expired
Feb 10, 2022, 6:00 PM MST
In force
10 hr
Issued by
NWS Bismarck, ND
All 32 counties

Adams County, ND, Billings County, ND, Bottineau County, ND, Bowman County, ND, Burke County, ND, Burleigh County, ND, Dickey County, ND, Divide County, ND, Dunn County, ND, Emmons County, ND, Foster County, ND, Golden Valley County, ND, Grant County, ND, Hettinger County, ND, Kidder County, ND, LaMoure County, ND, Logan County, ND, McHenry County, ND, McIntosh County, ND, McKenzie County, ND, Mercer County, ND, Mountrail County, ND, Oliver County, ND, Pierce County, ND, Renville County, ND, Rolette County, ND, Sheridan County, ND, Slope County, ND, Stark County, ND, Stutsman County, ND, Wells County, ND, Williams County, ND

The radar

The Bismarck radar (KBIS), 72 km from the middle of the area, began a volume at 09:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 9.1 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2022-02-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2022-02-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 101 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1150 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
101 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

891 
WWUS73 KBIS 100907
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
307 AM CST Thu Feb 10 2022

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-101715-
/O.NEW.KBIS.WI.Y.0009.220210T1500Z-220211T0100Z/
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-
Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-La
Moure-McIntosh-Dickey-
Including the cities of Carrington, Parshall, Hettinger,
Fessenden, Wilton, Marmarth, Glenburn, Dunseith, Sherwood,
Killdeer, Tappen, Dickinson, Minot, Mcclusky, Mandan, Beach, New
Leipzig, New Town, Watford City, Columbus, Solen, Shell Valley,
Hazen, New England, Wishek, Underwood, Ellendale, St. John,
Bismarck, Portal, Lignite, Harvey, Mott, Lamoure, Napoleon,
Beulah, Rugby, Center, Bowman, Rolette, Selfridge, Drake, Towner,
Ashley, Velva, Linton, Mohall, Edgeley, Jamestown, Garrison,
Medora, Washburn, Bowbells, Carson, Elgin, Fort Yates, Halliday,
Goodrich, Gackle, Steele, Oakes, Rolla, Kulm, Crosby, Strasburg,
Powers Lake, Stanley, Williston, Turtle Lake, and Bottineau
307 AM CST Thu Feb 10 2022 /207 AM MST Thu Feb 10 2022/

...WIND ADVISORY IN EFFECT FROM 9 AM CST /8 AM MST/ THIS MORNING TO 
7 PM CST /6 PM MST/ THIS EVENING...

* WHAT...West to northwest winds to around 35 mph with gusts up to 
  55 mph expected.

* WHERE...Western and central North Dakota, including the James 
  River Valley.

* WHEN...From 9 AM CST /8 AM MST/ this morning to 7 PM CST /6 PM 
  MST/ this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

Edwards
3 follow-up statements
626 
WWUS73 KBIS 101502
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
902 AM CST Thu Feb 10 2022

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-102315-
/O.CON.KBIS.WI.Y.0009.000000T0000Z-220211T0100Z/
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-
Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-La
Moure-McIntosh-Dickey-
Including the cities of Carrington, Parshall, Hettinger,
Fessenden, Wilton, Marmarth, Glenburn, Dunseith, Sherwood,
Killdeer, Tappen, Dickinson, Minot, Mcclusky, Mandan, Beach, New
Leipzig, New Town, Watford City, Columbus, Solen, Shell Valley,
Hazen, New England, Wishek, Underwood, Ellendale, St. John,
Bismarck, Portal, Lignite, Harvey, Mott, Lamoure, Napoleon,
Beulah, Rugby, Center, Bowman, Rolette, Selfridge, Drake, Towner,
Ashley, Velva, Linton, Mohall, Edgeley, Jamestown, Garrison,
Medora, Washburn, Bowbells, Carson, Elgin, Fort Yates, Halliday,
Goodrich, Gackle, Steele, Oakes, Rolla, Kulm, Crosby, Strasburg,
Powers Lake, Stanley, Williston, Turtle Lake, and Bottineau
902 AM CST Thu Feb 10 2022 /802 AM MST Thu Feb 10 2022/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CST/6 PM MST/ THIS 
EVENING...

* WHAT...West to northwest winds to around 35 mph with gusts up to 
  55 mph expected.

* WHERE...Western and central North Dakota, including the James 
  River Valley.

* WHEN...Until 7 PM CST/6 PM MST/ this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

Hargrove
184 
WWUS73 KBIS 102131
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
331 PM CST Thu Feb 10 2022

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-110100-
/O.CON.KBIS.WI.Y.0009.000000T0000Z-220211T0100Z/
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-
Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-La
Moure-McIntosh-Dickey-
Including the cities of Carrington, Parshall, Hettinger,
Fessenden, Wilton, Marmarth, Glenburn, Dunseith, Sherwood,
Killdeer, Tappen, Dickinson, Minot, Mcclusky, Mandan, Beach, New
Leipzig, New Town, Watford City, Columbus, Solen, Shell Valley,
Hazen, New England, Wishek, Underwood, Ellendale, St. John,
Bismarck, Portal, Lignite, Harvey, Mott, Lamoure, Napoleon,
Beulah, Rugby, Center, Bowman, Rolette, Selfridge, Drake, Towner,
Ashley, Velva, Linton, Mohall, Edgeley, Jamestown, Garrison,
Medora, Washburn, Bowbells, Carson, Elgin, Fort Yates, Halliday,
Goodrich, Gackle, Steele, Oakes, Rolla, Kulm, Crosby, Strasburg,
Powers Lake, Stanley, Williston, Turtle Lake, and Bottineau
331 PM CST Thu Feb 10 2022 /231 PM MST Thu Feb 10 2022/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CST/6 PM MST/ THIS 
EVENING...

* WHAT...West to northwest winds to around 35 mph with gusts up to 
  55 mph expected.

* WHERE...Western and central North Dakota, including the James 
  River Valley.

* WHEN...Until 7 PM CST/6 PM MST/ this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution. Winds this strong can make driving difficult, 
especially for high profile vehicles.

&&

$$

Hargrove
687 
WWUS73 KBIS 110053
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
653 PM CST Thu Feb 10 2022

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-110200-
/O.EXP.KBIS.WI.Y.0009.000000T0000Z-220211T0100Z/
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-
Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-La
Moure-McIntosh-Dickey-
Including the cities of Carrington, Parshall, Hettinger,
Fessenden, Wilton, Marmarth, Glenburn, Dunseith, Sherwood,
Killdeer, Tappen, Dickinson, Minot, Mcclusky, Mandan, Beach, New
Leipzig, New Town, Watford City, Columbus, Solen, Shell Valley,
Hazen, New England, Wishek, Underwood, Ellendale, St. John,
Bismarck, Portal, Lignite, Harvey, Mott, Lamoure, Napoleon,
Beulah, Rugby, Center, Bowman, Rolette, Selfridge, Drake, Towner,
Ashley, Velva, Linton, Mohall, Edgeley, Jamestown, Garrison,
Medora, Washburn, Bowbells, Carson, Elgin, Fort Yates, Halliday,
Goodrich, Gackle, Steele, Oakes, Rolla, Kulm, Crosby, Strasburg,
Powers Lake, Stanley, Williston, Turtle Lake, and Bottineau
653 PM CST Thu Feb 10 2022 /553 PM MST Thu Feb 10 2022/

...WIND ADVISORY WILL EXPIRE AT 7 PM CST/6 PM MST/ THIS EVENING...

Winds have decreased below advisory criteria at most locations. 
Therefore, the Wind Advisory will be allowed to expire at 7 PM CST. 
Occasional gusts to around 45 mph will remain possible through the 
night as a cold front moves down from Canada.

$$

Hollan

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this wind advisory went out at Feb 9, 10:41 PM MST, 3 hours 26 minutes earlier.

Area forecast discussion, Feb 9, 10:41 PM MST, 3 hours 26 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
1141 PM CST Wed Feb 9 2022

.UPDATE...
Issued at 1141 PM CST Wed Feb 9 2022

Surface observations and webcam imagery show that areas of dense
fog have developed across portions of northwest and north central
North Dakota. The fog is likely to erode from west to east with
the increase of southwesterly surface winds, although this has yet
to occur in the Tioga/Stanley area. Dense high clouds streaming
in from the northwest are obscuring much of the fog on satellite,
so areal coverage and trends are more uncertain than usual.

UPDATE Issued at 958 PM CST Wed Feb 9 2022

The overall expectation on the evolution of the phase change in
hydrometeors (frozen to liquid) remains the same for the warm
frontal precipitation that is forecast to cross the state from
west to east late tonight through Thursday morning. While surface
air temperatures may be near to above freezing at the time of the
transition from snow to rain, ground temperatures may lag behind
by a couple degrees until a substantial increase in solar
insolation occurs later in the morning. To better address this
possibility in the gridded forecast, ground temperatures were
decreased by 2 degrees Fahrenheit from NBM air temperature output
through 9 AM CST. This introduced a broader chance of freezing
rain as a precipitation type throughout northwest and central
North Dakota, along with a few hundredths of an inch of ice
accumulation. The icing potential is mainly for elevated and
untreated surfaces, and temperatures will soar above freezing by
the afternoon in areas where morning freezing rain is possible.

The concern for strong winds has not diminished with the arrival
of 00Z model guidance. Given there are still questions on areal
coverage and duration of advisory criteria winds, we opted to not
issue any headlines on this shift, in collaboration with
neighboring offices. However, it should be emphasized that
warning criteria winds (sustained and/or gusts) are a reasonable
high-end outcome within the ensemble PDF.

UPDATE Issued at 616 PM CST Wed Feb 9 2022

A few light rain or snow showers still exist across far southwest
North Dakota. These should diminish early this evening. Later
tonight, a warm front will bring medium to high chances of light
mixed precipitation across western and central North Dakota
through tomorrow morning, with lower probabilities to the
southwest. The most likely type at precipitation onset is snow,
changing over to rain or freezing rain before ending. Surface air
temperatures will be warming to near or above freezing with the
change over to liquid, but ground temperatures could be slightly
below.

The main concern tomorrow afternoon is the potential for strong
winds. A strong low level jet with maximum speeds around 50-60
kts is forecast over the area. These high winds are likely to
reside only around 1,000 to 2,000 ft AGL, with near-
unidirectional flow extending down to the surface. The biggest
complicating factor with mixing potential is how much cloud cover
will be present. Some model soundings are not showing a well
mixed boundary layer, but this appears more due to these models
overestimating the effects of snow cover, and model lapse rates
just above the surface are dry adiabatic. We will continue to
evaluate this concern through the evening.

&&

.SHORT TERM...(This evening through Thursday night)
Issued at 309 PM CST Wed Feb 9 2022

At the surface, a backdoor cold front is now draped across the
western third of the state. This boundary will continue to drift
west southwest through the afternoon before stalling out this
evening.

Modest low level frontogenesis currently located over eastern
Montana will eventually make its way into our southwest,
interacting with the weak boundary. Thus, the best chances for
some light rain and snow through this evening will be across the
far west, mainly the southwest. Amounts will be light, from a
trace to a tenth of an inch liquid at most.

The stalled out boundary will then transition to a warm front and
move east across the state overnight and through the day on
Thursday. At the upper levels, the ridge to our west tries to
flatten as the next low/Clipper comes down and skirts the area to
the north. A cold front will extend to the west of the low and
approach the International Border by the late afternoon or
evening hours. Expect a stiff southwesterly breeze ahead of the
front and gusty northwest winds behind it. There will be chances
of light rain and snow along and around both frontal boundaries,
but precipitation is most likely across the north central down
into the James River Valley Thursday morning. Amounts will be
light here as well, with new snowfall ranging from a trace to an
inch.

Regarding the winds, an advisory may end up being needed for
tomorrow afternoon but there is still quite a bit of uncertainty
regarding the timing of frontal passages. There has a been a bit
of a trend to slow down the approach of the cold front and
widespread cloud cover could inhibit mixing.

The other story on Thursday will be near record high temperatures.
Bismarck, Jamestown, and Dickinson all have at least a shot to tie
or break Thursday's record highs and Minot has an outside shot.
Here are the records and current forecast highs:

 Location	Record		Forecast
 Bismarck	54(1918)	52
 Dickinson	58(1984)	56
 Jamestown	45(1918)	43
 Minot		50(1928)	46
 Williston	51(1961)*	48

*Records were from the old airport at Williston.

Just as clouds may keep the strongest winds from mixing down
Thursday afternoon, they also could help to moderate the
temperatures. If clouds end up being much less than expected, the
current forecast could be on the low side and vice versa. Thus,
heavily leaned on the NBM 75th percentile instead of the 90th
because of the cloud uncertainty.

Chances of precipiation linger into Friday under cyclonic flow
aloft after the cold front moves through.

.LONG TERM...(Friday through Wednesday)
Issued at 309 PM CST Wed Feb 9 2022

Friday will be colder behind the front with snow chances tapering
off to the west. Highs will range from around zero northeast to
the lower 30s southwest. Gusty northerly winds develop in the
afternoon, especially across the southern third of the state.

Northwest flow redevelops this weekend with near or above normal
temperatures returning to the forecast. Early next week, models
continue to suggest that brief ridging will be followed by long
wave west CONUS troughing. Various ensemble members end up closing
the low off at the base of the western CONUS trough, leading to
potential split flow over our area. This pattern would make the
long term uncertainty even greater than usual, but it is not a
pattern conducive to much appreciable precipitation.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1141 PM CST Wed Feb 9 2022

Multiple aviation hazards exist this period. An area of low
stratus/fog will approach KJMS after 06Z. Upstream observations
have shown prevailing IFR to VLIFR conditions. A period of ceiling
and or visibility restrictions could also occur at Minot
overnight, though this is less certain.

A warm front will bring a band of light precipitation across the
state late tonight through Thursday morning. At any given
location, the precipitation will likely start as snow and
transition to rain or freezing rain for a brief period of time.
The overall chance of precipitation is high enough only across
central North Dakota for a prevailing mention, with VCSH included
farther west. If snow moves over a terminal, a period of MVFR to
IFR visibility may occur. KJMS could see MVFR ceilings prevail
through most of the forecast period, with a brief break possible
late Thursday afternoon. Elsewhere, VFR ceilings are favored
through the day, with MVFR ceilings returning from the north near
the end of this forecast period.

Strong west-northwest winds will develop by Thursday afternoon and
persist through the evening. Expect sustained speeds around 25 kts
and gusts near 40 kts. Low level wind shear concerns will develop
from west to east Thursday morning, lasting through the afternoon
across central North Dakota. Winds within 2,000 feet above the
surface will reach speeds around 50-60 kts.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...Hollan
SHORT TERM...ZH
LONG TERM...ZH
AVIATION...Hollan
Hazardous weather outlook, Feb 9, 10:41 PM MST, 3 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
1141 PM CST Wed Feb 9 2022

NDZ017-018-031>033-040-041-043-044-110545-
McKenzie-Dunn-Golden Valley-Billings-Stark-Slope-Hettinger-Bowman-
Adams-
1141 PM CST Wed Feb 9 2022 /1041 PM MST Wed Feb 9 2022/

This Hazardous Weather Outlook is for portions of northwest North
Dakota and southwest North Dakota.

.DAY ONE...Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Strong northwest winds are expected on Thursday and will remain
possible Thursday night through Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ001>003-009>011-019>021-034-035-042-045-046-110545-
Divide-Burke-Renville-Williams-Mountrail-Ward-Mercer-Oliver-
McLean-Morton-Burleigh-Grant-Sioux-Emmons-
1141 PM CST Wed Feb 9 2022 /1041 PM MST Wed Feb 9 2022/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, and south central North
Dakota.

.DAY ONE...Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There is a chance of freezing rain Thursday morning. A light glaze
of ice is possible on elevated and untreated surfaces.

Strong northwest winds are expected on Thursday and will remain
possible Thursday night through Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ004-005-012-013-022-023-025-036-037-047-048-050-051-110545-
Bottineau-Rolette-McHenry-Pierce-Sheridan-Wells-Foster-Kidder-
Stutsman-Logan-La Moure-McIntosh-Dickey-
1141 PM CST Wed Feb 9 2022

This Hazardous Weather Outlook is for portions of north central
North Dakota, south central North Dakota, and southeast North
Dakota.

.DAY ONE...Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Strong northwest winds are expected on Thursday and will remain
possible Thursday night through Friday.

Wind chills as cold as 30 below zero are possible Friday night
through Saturday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Hollan

In the hours before

Special weather statement, Feb 9, 11:10 PM MST, 2 hours 57 minutes before
Special Weather Statement
National Weather Service Bismarck ND
1210 AM CST Thu Feb 10 2022

NDZ002>005-010>013-021>023-025-035>037-046>048-050-051-100900-
Burke-Renville-Bottineau-Rolette-Mountrail-Ward-McHenry-Pierce-
McLean-Sheridan-Wells-Foster-Burleigh-Kidder-Stutsman-Emmons-
Logan-La Moure-McIntosh-Dickey-
Including the cities of Bowbells, Powers Lake, Lignite, Columbus,
Portal, Mohall, Glenburn, Sherwood, Bottineau, Rolla, Dunseith,
Rolette, Shell Valley, St. John, New Town, Stanley, Parshall,
Minot, Velva, Towner, Drake, Rugby, Garrison, Washburn,
Underwood, Wilton, Turtle Lake, Mcclusky, Goodrich, Harvey,
Fessenden, Carrington, Bismarck, Steele, Tappen, Jamestown,
Linton, Strasburg, Napoleon, Gackle, Lamoure, Edgeley, Kulm,
Wishek, Ashley, Oakes, and Ellendale
1210 AM CST Thu Feb 10 2022

...AREAS OF EARLY MORNING FOG OVER CENTRAL AND PORTIONS OF
NORTHWEST NORTH DAKOTA...

Areas of fog, dense at times, has developed across northwest and
central North Dakota early this morning, including across the
James River Valley. Visibility will be reduced to less than one
quarter mile over some areas. If traveling, be prepared for the
possibility of rapidly deteriorating visibility. Use extra caution
at railroad crossings and intersections. The fog is expected to
dissipate and move off to the east by sunrise Thursday morning.

Heinert

Nearby

Wind Advisories in North Dakota, 2022Every wind advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.